Stopping Pradaxa: Hi! I have been on Pradaxa... - AF Association

AF Association

22,572 members27,408 posts

Stopping Pradaxa

SpritzerAce profile image
SpritzerAce

Hi!

I have been on Pradaxa for a month for my PAF. That was my second episode after being free of AF for over a year. Been well since. Now my electrophysiosist said I can be off Pradaxa completely for now. Have anyone been taken off Pradaxa just like that? I am worried about the stroke risk. Thanks. Appreciate everyone’s opinion and sharing of experience.

36 Replies
Hidden profile image
Hidden

What is your CHA2DS2-VASC score?

SpritzerAce profile image
SpritzerAce in reply to Hidden

CHAD score 0. Although I have HB it is well controlled and treated with reading of 120/80 on most days.

Hi Oyster. But I am still anxious coz when I read up all I see are warnings of stopping Pradaxa suddenly - that it will lead to blood clot.

Hidden profile image
Hidden in reply to SpritzerAce

Do you have a link to these warnings? If it is a paper, is it referring to patients with a Chads score of 0 like you?

SpritzerAce profile image
SpritzerAce in reply to Hidden

en.wikipedia.org/wiki/CHA2D... I refer to this.

Hidden profile image
Hidden in reply to SpritzerAce

I can't see anything there. Personally, I haven't heard anything about the need to be weaned off a DOAC

SpritzerAce profile image
SpritzerAce in reply to Hidden

Thanks Oyster.

Hidden profile image
Hidden in reply to SpritzerAce

I'm afraid that your score is 1 , if you have ever had high BP even though it is now under control.

Unfortunately I am the same.

SpritzerAce profile image
SpritzerAce in reply to Hidden

OK. Coz I thought if it is consistently around 140/90 even though you are under medication then your score is 1. I might be wrong.

I have read somewhere that there is a statistically significant increased risk when you have just stopped an anticoagulant. This is the problem with statistics though, they don't necessarily mean a thing for the individual. Lots of us have stopped anticoagulants for surgery or procedures and there is no way round that. I'm sure all will be well if that is what your EP advises.

SpritzerAce profile image
SpritzerAce in reply to Bagrat

Thanks Bagrat. Fingers crossed that all will be well too.

Hidden profile image
Hidden

Why not ring 111 and ask a clinicians advice? They are very helpful.

I think I would get another opinion if I were you. Just to be sure. Hope all goes well.

SpritzerAce profile image
SpritzerAce in reply to Redders

Thank you Redders. I stopped yesterday and now on to my second day without Pradaxa. I am very anxious actually. What I read on the net keeps playing on my mind :( even though my EP assures me that it is going to be OK.

Redders profile image
Redders in reply to SpritzerAce

The internet has a lot to answer for. It can worry you sick or it can relieve your anxieties. I try not to look at it lol x

SpritzerAce profile image
SpritzerAce in reply to Redders

Yes. You are absolutely right. 😀

Hi Spritzer,

In this case, I would want a second opinion just to be sure. Also, I have learned in life to follow my instincts. You know your body and something is making you question this. If you do go off the Pradaxa, maybe look into alternative blood thinners just to give yourself some minor protection. But .... are you able to get a second opinion? If you are able to get off any drug I would be thrilled but no one wants a stroke.

Thanks Aprilbday. Will do. Perhaps after the weekend. Will do it on Monday. Thanks again.

Spritzer,

May I ask what triggered your 2 events?

It was a bout of flu or rather URTI that triggered them and fatigue. It would start with me having a tarchaydia of between 130 to 160 before it progressed to AFib. But on both instances I reverted to NSR in less than 24 hours.

Wow. I guess we never know how our bodies will react. I am convinced that someone in your family has/had afib.

I suspect we have a genetic predisposition but just my theory. If no one in your family has had a stroke or cardiac even then maybe yours will stay on good behavior🙂

Ren912 profile image
Ren912 in reply to Aprilbday

My mother had AFib, died of heart failure. My sister, brother and cousin as well as myself has AFib, so in my case there is definitely a genetic connection.

Aprilbday profile image
Aprilbday in reply to Ren912

I am sorry your family had to endure this. I would keep taking my anti-coagulate (either natural alternatives or prescribed) if it were me.

Hi SpritzerAce

Can I ask how old you are? I am 54, like you I have mildly elevated BP which is under control with low dose meds. I was put on an anticoagulant for 4 weeks after a cardioversion for Flutter in April. In my follow-up with the cardiologist he said the point for being female was really more like a 1/2 point so I didn’t need to stay on them. That said, at that stage I hadn’t been diagnosed with AFib. When that hit in June my EP said my arrhythmias are aggressive he wanted me on anticoagulants. I stopped for 2 days pre-ablation and developed a clot in my left atrium, hence the procedure was aborted. It now looks like I may be on them for life. Everyone is different. Prior to being told I had a clot I was like “yep, there’s risks” but when I was told I had a clot it suddenly became a lot more real. All the best.

Aprilbday profile image
Aprilbday in reply to Kaz747

Kaz you should be the poster child for why anticogulants are necessary! So sorry all of this happened to you. You have had a challenging go that seems to be behind you now.

Kaz747 profile image
Kaz747 in reply to Aprilbday

Hopefully. Will be glad when Friday’s ablation is over and I eventually get the all clear.

Hi Kaz. Thanks for sharing your experience. I am 49 years old. And when we discussed stopping the DOAG my EP told me that I was low risk. But my fear is stopping it suddenly after taking it for about three weeks.

Kaz747 profile image
Kaz747 in reply to SpritzerAce

I stopped suddenly the fist time I was on it after the cardioversion for 4 weeks and had no dramas at that stage. It was a few weeks later that I went on them after being hospitalised with AFib and I know 2 weeks before my scheduled ablation (when on Rivaroxiban) I had no clots as I had a cardiac CT scan.

Oh OK. So when you stopped it was OK right? And you had no clot as result of stopping the DOAC? Glad to hear that. 😀 Hope you are keeping well. Thanks for your reply. Much appreciated. 🤗

Kaz747 profile image
Kaz747 in reply to SpritzerAce

If you have a low stroke risk they give you a short course of anticoagulants after a procedure like a cardioversion (sometimes before - depending on how long your heart has been out of rhythm). So yes I was fine stopping that time after 4 weeks.

I had ankle surgery 2 years ago and my leg was in a cast for 6 weeks and during that time I had to inject an anticoagulant every night into my stomach. A tablet is so much easier 😀

I’m having an ablation on Friday for AFib and AFlutter. Fingers crossed there’s no dramas this time.

SpritzerAce profile image
SpritzerAce in reply to Kaz747

Hi Kaz, thanks for sharing your experience. All the best for your ablation this Friday. Thoughts and prayers that all will go well for you. Keep us posted.

My chads2vasc was zero so I stopped under EP advice 3 months ish after ablation. I am 58. I believe the EP was following NICE guidelines

SpritzerAce profile image
SpritzerAce in reply to KMRobbo

Hi KMRobbo, you stopped abruptly with no issue right? Here’a Hoping that all will be well for me too.

KMRobbo profile image
KMRobbo in reply to SpritzerAce

Yes started 4th January 25 days before an ablation , stopped may 8th ish after an EP appointment. No problems.

Three months ago, I tried to stop Omeprazole as I had started Apixaban 2x50mg instead of soluble Aspirin as an anticoagulant. Within a day of stopping Omeprazole, I suffered appalling indigestion due to a rebound hypersecretion of stomach acid. The solution was to take Omeprazole every other day and then every third day etc.

Perhaps a similar rebound could occur with DOAG/DOAC/NOACs? If my EP told me to stop Apixaban, I would intuitively start by halving my dose to 2x25mg and then maybe 1x25mg before cutting it out completely. Steady as you go and I hope you will receive suitable reassurance from a consultant or pharmacist.

SpritzerAce profile image
SpritzerAce in reply to Melchet

Thanks Melchet.

You may also like...